Alert archive / South Carolina / Beach Hazards Statements in 2020

Beach Hazards Statement 4, NWS Wilmington, NC

April 28, 2020Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Apr 28, 2020, 8:28 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Apr 29, 2020, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Apr 28, 2020, 8:28 PM EDT (00:28 UTC)
In effect from
Apr 29, 2020, 8:00 AM EDT
Expired
Apr 29, 2020, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 00:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2020-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2020-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2099 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

809 
WHUS42 KILM 290028
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
828 PM EDT Tue Apr 28 2020

NCZ106-108-SCZ054-056-291100-
/O.NEW.KILM.BH.S.0004.200429T1200Z-200430T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
828 PM EDT Tue Apr 28 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers into
  rip currents, piers, jetties, and other hazardous areas.


PRECAUTIONARY/PREPAREDNESS ACTIONS...Longshore currents can sweep
swimmers and surfers into rip currents, piers, jetties, and other
hazardous areas. Often, if the longshore current is strong 
enough, it will sweep swimmers off their feet, making it difficult
to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ110-291100-
/O.NEW.KILM.RP.S.0003.200429T1200Z-200429T2200Z/
Coastal Brunswick-
828 PM EDT Tue Apr 28 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT WEDNESDAY
THROUGH WEDNESDAY AFTERNOON...

* WHAT...Dangerous rip currents expected Wednesday

* WHERE...Coastal Brunswick County.

* WHEN...From 8 AM EDT Wednesday through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
3 follow-up statements
021 
WHUS42 KILM 290836
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
436 AM EDT Wed Apr 29 2020

NCZ106-108-SCZ054-056-300000-
/O.CON.KILM.BH.S.0004.200429T1200Z-200430T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
436 AM EDT Wed Apr 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$

NCZ110-292200-
/O.CON.KILM.RP.S.0003.200429T1200Z-200429T2200Z/
Coastal Brunswick-
436 AM EDT Wed Apr 29 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS AFTERNOON...

* WHAT...Dangerous rip currents expected Wednesday.

* WHERE...Coastal Brunswick County.

* WHEN...From 8 AM EDT Wednesday through Wednesday afternoon.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
43
158 
WHUS42 KILM 292148
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
548 PM EDT Wed Apr 29 2020

NCZ110-292300-
/O.EXP.KILM.RP.S.0003.000000T0000Z-200429T2200Z/
Coastal Brunswick-
548 PM EDT Wed Apr 29 2020

...HIGH RIP CURRENT RISK WILL EXPIRE AT 6 PM EDT THIS EVENING...


$$

NCZ106-108-SCZ054-056-300000-
/O.CON.KILM.BH.S.0004.000000T0000Z-200430T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
548 PM EDT Wed Apr 29 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* WHAT...Strong south to north longshore current expected.

* WHERE...In South Carolina, Coastal Horry and Coastal 
  Georgetown Counties. In North Carolina, Coastal Pender and 
  Coastal New Hanover Counties.

* WHEN...From 8 AM EDT Wednesday through Wednesday evening.

* IMPACTS...Longshore currents can sweep swimmers and surfers 
  into rip currents, piers, jetties, and other hazardous areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid hazardous swimming conditions.

&&

$$
437 
WHUS42 KILM 292346
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
746 PM EDT Wed Apr 29 2020

NCZ106-108-SCZ054-056-300100-
/O.EXP.KILM.BH.S.0004.000000T0000Z-200430T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
746 PM EDT Wed Apr 29 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...



$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Apr 28, 7:11 PM EDT, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 28, 7:11 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
711 PM EDT Tue Apr 28 2020

.SYNOPSIS...
High pressure will provide one more nice day Wednesday before a
strong cold front moves across early Thursday. Showers and
thunderstorms, some of which could be severe will accompany this
front. Cool and dry weather will follow for Friday into the
weekend with a warming trend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A fine spring-like April 28th, may see 7-10 kft clouds from the WNW
inland this afternoon, and near nightfall or evening closer to the
coast, otherwise a fair overnight period anticipated. A little bit of
low-level wind and marginal RH overnight not much above 90% should
prevent fog problems in the morning, but a few patches are likely in
sheltered locals and river basins.

A relatively large spread in min-T values at daybreak in part due to
onshore flow and more favored decoupling well inland, 56-66, mildest
by the coast, coolest well inland and know cool spots under a
mainly clear overnight sky.

Wednesday, warmer, breezier, as warm air advection begins to ramp
up. Dewpoints will approach 60 Wednesday so an uptick on the muggy
scale will be noticeable. 10-meter winds sustained around 17 kt in
afternoon will result in occasional surface gusts between 25-30 mph.
Didn't go with sea fog because SST have come up, approaching 70.

Wednesday night, mild, breezy ahead of an amplified upper trough.
After 4am, a line of convection, possibly strong, will reach the I-
95 corridor. By 12z/8am, well into the CWA but decelerating, as the
front nearly parallels the amplified upper flow. Periods of heavy
rain possible into daybreak based on projected rain-rates early
Thursday. Favorable helicity for rotating TSTMs will graze our
inland zones before lifting north early Thursday. In addition to the
line of convection from the west, we are apt to see convection also
rising north into Cape Fear as a second line near daybreak.

The marine layer may mollify winds near the coast in predawn, but
well inland this will not be the case. Speed shear will be strong
with moderate CAPE, so there remains a low-end chance of wind damage
or hail inland before daybreak Thursday , but farther east to the
coast instability decreases. A coastal threat will occur after this
period as the line translates E, and diurnal warming begins.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
The action for the short term period will be confined to the
first few hours of Thursday morning as a strong cold front moves
through the area. Model guidance remains very consistent with a
squall line basically bisecting the area west to east at the
start of the period. This feature will move quickly offshore by
late morning. We do have pops lingering across northeast areas
until late in the day to address the slower solutions. The
latest Day Two convective outlook continues to have all areas in
a marginal risk with basically a high shear low cape event.
High pressure will be settling in nicely from the north by
Friday morning.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
The extended period will feature a relatively deep mid level
trough initially which then transitions to more of a westerly
flow in time. Both patterns have interesting caveats.

Some guidance, moreso the ECMWF is showing a few sprinkles with the
cold core Friday afternoon so this will need to be monitored. Almost
certain to see some interesting virga.

Second the deep westerly downslope flow is resulting in very warm
temperatures for Sunday and Monday, not necessarily record breaking
but could see widespread middle 80s or so under breezy conditions.

Finally a backdoor front still looks like it may move across late in
the period but not much associated with it.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
VFR will continue for the next 24 hours. Breezy winds near the
coast will quickly subside shortly after sunset this evening.
Winds will come back up Wednesday afternoon, approaching 15G25kt
at times.

Extended Outlook...Strong winds may develop Wednesday night with
surface winds possibly increasing to 18020G35KT. A line of
strong thunderstorms will precede a cold front Thursday morning:
current best timing is 10Z inland to 14Z at the coast. Improving
conditions Thursday afternoon with VFR afterward.

&&

.MARINE...
An advisory was raised, because S winds will increase
noticeably ahead of an approaching cold front. 30 kt gusts will
remain likely Wednesday and Thursday, and this will be a
difficult and dangerous 2 day marine period. If you must head
out, a radar update is encouraged from late Wednesday through
Thursday. Seas are expected to peak at 11-12 ft at buoy 41013
Thursday morning. Adding to the treachery, severe TSTMs possible
over the waters in the pre-dawn hours of Thursday into
daybreak, with more trouble beyond this period as more storms
arrive from the west. Sea surface temperatures approaching 70 so
did not introduce sea fog at this time.

Rugged conditions early on with a strong cold front moving
across the area with southwest winds of 25-30 knots for a few hours.
The wind shift will occur gradually with an offshore component in
place by Thursday evening. This leaves the offshore flow in place
for a few days eventually replaced by a southwest component late in
the weekend. Significant seas will be highest early on with some
double digit values possible. The offshore nature of the wind
direction beyond the first few hours will lead to a prolonged range
of 2-4 feet.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...Beach Hazards Statement from 6 AM EDT Wednesday through
     Thursday evening for SCZ054-056.
NC...Beach Hazards Statement from 6 AM EDT Wednesday through
     Thursday evening for NCZ106-108.
MARINE...Small Craft Advisory from 6 AM Wednesday to 6 PM EDT Thursday
     for AMZ250-252-254-256.

&&

SYNOPSIS...SHK
NEAR TERM...MJC
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...TRA
MARINE...MJC/SHK
Hazardous weather outlook, Apr 28, 3:36 PM EDT, 4 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
336 PM EDT Tue Apr 28 2020

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
291945-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
336 PM EDT Tue Apr 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Severe TSTMs possible late Wednesday night and early Thursday,
damaging winds the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-291945-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
336 PM EDT Tue Apr 28 2020

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...This afternoon and tonight.

no hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong longshore current Wednesday and Thursday morning.

Severe TSTMs possible Thursday, some early.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ250-252-254-256-291945-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
336 PM EDT Tue Apr 28 2020

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM WEDNESDAY TO 6 PM EDT
THURSDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

Severe TSTMs possible Thursday, some early in the morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

8

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 8:28 PM EDTRip Current StatementILMBrunswick22 hr
Apr 29, 4:59 AM EDTGale WarningILM32 hr

Nearby

Beach Hazards Statements in South Carolina, 2020Beach Hazards Statements in North Carolina, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.